Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 37, NWS State College, PA

July 4, 1995York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 4, 1995, 4:43 PM EDT for York County, Pennsylvania. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 1995, 4:43 PM EDT (20:43 UTC)
Expired
Jul 4, 1995, 9:45 PM EDT
In force
5 hr
Issued by
NWS State College, PA
Area
Whole counties

County York County, PA

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 042044
FFWCTP
PAC133-050045-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 PM EDT TUE JUL 4 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 845 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  PENNSYLVANIA
 
   ...YORK COUNTY
 
THUNDERSTORMS WITH TORRENTIAL RAIN WILL CONTINUE ACROSS YORK COUNTY
THROUGH LATE AFTERNOON. RADAR INDICATES THAT SOME AREAS HAVE RECEIVED
CLOSE TO 3 INCHES OF RAIN. THE HEAVIEST RAIN HAS BEEN AROUND THE CITY OF
YORK. A FEW MORE STORMS ARE LIKELY...AND THERE HAS BEEN REPORTS OF
FLOODED BASEMENTS AND ROADS.
 
PERSONS ACROSS YORK COUNTY WHO ARE NEAR SMALL STREMS OR OTHER POOR
DRAINAGE AREAS SHOULD MOVE TO HIGHER GROUND.
 
MARTIN
 
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WVATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:35 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT TUE JUL 4 1995

HAD TROUBLE WITH RADAR...WOULDN'T COME BACK AFTER DYING...PUP
WOULDN'T DIAL OUT. AFTER 30 MINUTES OF TRYING...WE ARE NOW BACK UP.

HARD TO LATCH ONTO A SINGLE SYSTEM THAT WILL ALLOW BEING SPECIFIC
ON PRECIP TIMING. SATELLITE SHOWS WAVES OF CLDS/PRECIP BACK TO MID
WEST WITH MCS NR CHICAGO LOOKING QUITE POTENT. EARLIER CONVECTION
MOVING THRU OH/IN HAS LEFT LL BOUNDARY WITH TRW TO THE WEST HEADING
IN THAT DIRECTION.

MEANWHILE TRW COOKED UP RAPIDLY OVER YORK CTY. RADAR EST OF
1.3"/HR. THEY ARE MOVING ALONG SO PROBLEMS WITH FLOODING NOT
ANTICIPATED. HAVE NOTICED TENDENCY OF CELLS TO FIRE ALONG RIDGES IN
NRN ADAMS COUNTY UNDER SUCH LOW LEVEL FLOW...TWICE LAST WEEK THEY
ANCHORED THERE AND DROPPED PRODIGIOUS AMOUNTS OF RAIN. WILL HAVE TO
BE AWARE OF THIS POSSIBILITY. OTHER THAN THAT...WASTED A LOT OF
TIME FIGHTING WITH 88D WHEN IT CRASHED...NO TIME TO DELVE INTO
SYNOPTICS OTHER THAN TO SAY WE WILL TEND TO BE RATHER UNSETTLED AS
BIG TROF MOVES SLOWLY EAST OUT OF MID WEST.

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:41 PM EDTSevere Thunderstorm WarningCTPLancaster, York64 min
Jul 4, 7:46 PM EDTFlash Flood WarningCTPCumberland119 min
Jul 4, 7:46 PM EDTFlash Flood WarningCTPFranklin4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.